A Tasmanian man is among five new reports of the rare thrombosis with thrombocytopaenia syndrome, likely linked to the AstraZeneca COVID-19 vaccine.
In a joint statement, acting Public Health director Dr Scott McKeown and Vaccination Emergency Operations Centre commander Dale Webster confirmed the Health Department had convened an expert alert advisory panel to review the Tasmanian case.
"The patient, a 70-year-old Tasmanian man, reported symptoms seven days after receiving the vaccine," they said.
"He is currently in hospital receiving treatment and remains in a stable condition."
Information about the case was notified to the Therapeutic Goods Administration for assessment.
In its latest weekly COVID-19 vaccine weekly safety report, released today, the TGA confirmed this case, along with four cases from other states, have been assessed as TTS, likely linked to the vaccine.
The four other cases include a 74-year-old man and a 51-year-old woman from Victoria, a 66-year-old man from Queensland, and a 64-year-old woman from Western Australia.
It takes the total Australian reports assessed as TTS following the AstraZeneca COVID-19 vaccine to 11, with about 1.4 million doses of the vaccine administered as of May 2.
Dr McKeown said TTS remained rare, with the overall rate remaining at about six per million people vaccinated.
"I want to reassure Tasmanians that vaccination remains the best way to protect against severe illness and death from COVID-19 and is a core element of the pandemic response," he said.
Of the five cases reported in the TGA's April 23 safety report as being hospitalised with TTS, four have since been discharged from hospital.
The reports of TTS have occurred later, usually between four and 20 days after vaccination and have generally been severe, requiring hospitalisation.
Anyone who experiences severe or persistent symptoms following vaccination should seek medical assistance.
The national advice is that Pfizer COVID-19 vaccine is the preferred vaccine in those under 50 years.